Alert archive / Minnesota / Freezing Rain Advisories in 2017
Freezing Rain Advisory 2, NWS Twin Cities, MN
NWS Twin Cities, MN issued this freezing rain advisory at Feb 6, 2017, 2:30 PM CST for 12 counties in Minnesota; 9 counties in Wisconsin. It took effect at Feb 6, 2017, 9:00 PM CST. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Feb 6, 2017, 2:30 PM CST (20:30 UTC)
- In effect from
- Feb 6, 2017, 9:00 PM CST
- Expired
- Feb 7, 2017, 3:00 PM CST
- In force
- 18 hr
- Issued by
- NWS Twin Cities, MN
All 21 counties
Anoka County, MN, Carver County, MN, Chisago County, MN, Dakota County, MN, Goodhue County, MN, Hennepin County, MN, Isanti County, MN, Ramsey County, MN, Scott County, MN, Sherburne County, MN, Washington County, MN, Wright County, MN, Barron County, WI, Chippewa County, WI, Dunn County, WI, Eau Claire County, WI, Pepin County, WI, Pierce County, WI, Polk County, WI, Rusk County, WI, Saint Croix County, WI
The radar
The Minneapolis radar (KMPX), 72 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.5 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1016 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 275 m²/s²
- 0-3 km storm-relative helicity
- 358 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
811 WWUS43 KMPX 062030 WSWMPX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 230 PM CST MON FEB 6 2017 ...LIGHT GLAZING OF ICE POSSIBLE TONIGHT AND TUESDAY MORNING... .FREEZING DRIZZLE IS POSSIBLE ACROSS EAST CENTRAL MINNESOTA AND WESTERN WISCONSIN. ICE ACCUMULATIONS OF A FEW HUNDREDTHS COULD LEAD TO SLIPPERY ROADS AND SIDEWALKS, ESPECIALLY IF THEY ARE UNTREATED. PLEASE DRIVE SLOWLY IF YOU NOTICE FREEZING DRIZZLE DEVELOPING LATER TONIGHT AND TUESDAY MORNING. MNZ051>053-059>063-068>070-078-WIZ014>016-023>028-070430- /O.NEW.KMPX.ZR.Y.0002.170207T0300Z-170207T1800Z/ SHERBURNE-ISANTI-CHISAGO-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- CARVER-SCOTT-DAKOTA-GOODHUE-POLK-BARRON-RUSK-ST. CROIX-PIERCE- DUNN-PEPIN-CHIPPEWA-EAU CLAIRE- INCLUDING THE CITIES OF ELK RIVER, CAMBRIDGE, CENTER CITY, MONTICELLO, MINNEAPOLIS, BLAINE, ST PAUL, STILLWATER, CHASKA, SHAKOPEE, HASTINGS, RED WING, OSCEOLA, RICE LAKE, LADYSMITH, HUDSON, RIVER FALLS, PRESCOTT, MENOMONIE, DURAND, CHIPPEWA FALLS, AND EAU CLAIRE 230 PM CST MON FEB 6 2017 ...FREEZING RAIN ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO NOON CST TUESDAY... THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS ISSUED A FREEZING RAIN ADVISORY...WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO NOON CST TUESDAY. * PLAN ON FREEZING DRIZZLE TO DEVELOP AROUND 9 PM AND THEN DIMINISH TUESDAY MORNING. * A LIGHT GLAZING OF ICE IS EXPECTED. * THE ICE WILL RESULT IN DIFFICULT TRAVEL CONDITIONS...INCLUDING DURING THE MORNING COMMUTE ON TUESDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZING RAIN ADVISORY MEANS THAT PERIODS OF FREEZING RAIN OR DRIZZLE WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS. SLOW DOWN AND USE CAUTION WHILE DRIVING. THE LATEST ROAD CONDITIONS FOR THE STATE YOU ARE CALLING FROM CAN BE OBTAINED BY CALLING 5 1 1. && $$ JRB
5 follow-up statements
720 WWUS43 KMPX 070307 WSWMPX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 907 PM CST MON FEB 6 2017 ...LIGHT GLAZING OF ICE POSSIBLE LATE TONIGHT AND TUESDAY MORNING... .AREAS OF FREEZING DRIZZLE ARE LIKELY ACROSS EAST CENTRAL MINNESOTA AND WESTERN WISCONSIN OVERNIGHT INTO TUESDAY MORNING. ICE ACCUMULATIONS OF A FEW HUNDREDTHS COULD LEAD TO SLIPPERY ROADS AND SIDEWALKS...ESPECIALLY IF THEY ARE UNTREATED. MNZ051>053-059>063-068>070-078-WIZ014>016-023>028-071115- /O.CON.KMPX.ZR.Y.0002.000000T0000Z-170207T1800Z/ SHERBURNE-ISANTI-CHISAGO-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- CARVER-SCOTT-DAKOTA-GOODHUE-POLK-BARRON-RUSK-ST. CROIX-PIERCE- DUNN-PEPIN-CHIPPEWA-EAU CLAIRE- INCLUDING THE CITIES OF ELK RIVER, CAMBRIDGE, CENTER CITY, MONTICELLO, MINNEAPOLIS, BLAINE, ST PAUL, STILLWATER, CHASKA, SHAKOPEE, HASTINGS, RED WING, OSCEOLA, RICE LAKE, LADYSMITH, HUDSON, RIVER FALLS, PRESCOTT, MENOMONIE, DURAND, CHIPPEWA FALLS, AND EAU CLAIRE 907 PM CST MON FEB 6 2017 ...FREEZING RAIN ADVISORY REMAINS IN EFFECT UNTIL NOON CST TUESDAY... * PLAN ON AREAS OF FREEZING DRIZZLE TO DEVELOP BY 3 AM AND THEN DIMINISH TUESDAY MORNING. * A LIGHT GLAZING OF ICE IS EXPECTED. * THE ICE WILL RESULT IN DIFFICULT TRAVEL CONDITIONS...INCLUDING DURING THE MORNING COMMUTE ON TUESDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZING RAIN ADVISORY MEANS THAT PERIODS OF FREEZING RAIN OR DRIZZLE WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS. SLOW DOWN AND USE CAUTION WHILE DRIVING. THE LATEST ROAD CONDITIONS FOR THE STATE YOU ARE CALLING FROM CAN BE OBTAINED BY CALLING 5 1 1. && $$ BORGHOFF
822 WWUS43 KMPX 070856 WSWMPX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 256 AM CST TUE FEB 7 2017 ...LIGHT GLAZING OF ICE POSSIBLE IN WEST CENTRAL WISCONSIN THROUGH NOON... .LIGHT FREEZING RAIN OR FREEZING DRIZZLE IS NOT AS WIDESPREAD AS EXPECTED THIS MORNING. THEREFORE...PART OF THE ADVISORY AREA... INCLUDING THE TWIN CITIES METRO AREA HAS BEEN CANCELLED. HOWEVER...AREAS IN WEST CENTRAL WISCONSIN WHERE FREEZING DRIZZLE HAS BEEN REPORTED...WILL SEE OCCASIONAL FREEZING DRIZZLE OR FREEZING RAIN THROUGH NOON BEFORE CHANGING OVER TO LIGHT SNOW. ICE ACCUMULATIONS OF A FEW HUNDREDTHS COULD LEAD TO SLIPPERY ROADS AND SIDEWALKS...ESPECIALLY IF THEY AREA UNTREATED. MNZ051>053-059>063-068>070-078-WIZ014-023-024-026-071000- /O.CAN.KMPX.ZR.Y.0002.000000T0000Z-170207T1800Z/ SHERBURNE-ISANTI-CHISAGO-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- CARVER-SCOTT-DAKOTA-GOODHUE-POLK-ST. CROIX-PIERCE-PEPIN- INCLUDING THE CITIES OF ELK RIVER, CAMBRIDGE, CENTER CITY, MONTICELLO, MINNEAPOLIS, BLAINE, ST PAUL, STILLWATER, CHASKA, SHAKOPEE, HASTINGS, RED WING, OSCEOLA, HUDSON, RIVER FALLS, PRESCOTT, AND DURAND 256 AM CST TUE FEB 7 2017 ...FREEZING RAIN ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS CANCELLED THE FREEZING RAIN ADVISORY. $$ WIZ015-016-025-027-028-071800- /O.CON.KMPX.ZR.Y.0002.000000T0000Z-170207T1800Z/ BARRON-RUSK-DUNN-CHIPPEWA-EAU CLAIRE- INCLUDING THE CITIES OF RICE LAKE, LADYSMITH, MENOMONIE, CHIPPEWA FALLS, AND EAU CLAIRE 256 AM CST TUE FEB 7 2017 ...FREEZING RAIN ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY... * PLAN ON A PERIOD OF FREEZING DRIZZLE OR FREEZING RAIN THROUGH NOON. * ICE ACCUMULATIONS OF UP TO FIVE HUNDREDTHS OF AN INCH ARE POSSIBLE BEFORE NOON. * THE ICE WILL RESULT IN DIFFICULT TRAVEL CONDITIONS...INCLUDING DURING THE MORNING COMMUTE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZING RAIN ADVISORY MEANS THAT PERIODS OF FREEZING RAIN OR DRIZZLE WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS. SLOW DOWN AND USE CAUTION WHILE DRIVING. THE LATEST ROAD CONDITIONS FOR THE STATE YOU ARE CALLING FROM CAN BE OBTAINED BY CALLING 5 1 1. && $$ JLT
134 WWUS43 KMPX 071525 WSWMPX URGENT - WINTER WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 925 AM CST Tue Feb 7 2017 ...LIGHT GLAZING OF ICE IN WEST CENTRAL WISCONSIN THROUGH NOON... .Freezing drizzle, occasionally mixed with snow will continue through the morning in western Wisconsin. Minor ice accumulations are expected, but a light glazing of ice is occurring, which is leading to slippery roads and sidewalks, especially if they are untreated. WIZ015-016-025-027-028-071800- /O.CON.KMPX.ZR.Y.0002.000000T0000Z-170207T1800Z/ Barron-Rusk-Dunn-Chippewa-Eau Claire- Including the cities of Rice Lake, Ladysmith, Menomonie, Chippewa Falls, and Eau Claire 925 AM CST Tue Feb 7 2017 ...FREEZING RAIN ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY... * Freezing drizzle continuing through noon. * Minor ice accumulations, with a glazing expected on untreated surfaces. * The ice will result in difficult travel conditions through the morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A freezing rain advisory means that periods of freezing rain or drizzle will cause travel difficulties. Be prepared for slippery roads. Slow down and use caution while driving. The latest road conditions for the state you are calling from can be obtained by call 5 1 1. && $$
306 WWUS43 KMPX 071757 WSWMPX URGENT - WINTER WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 1157 AM CST Tue Feb 7 2017 ...LIGHT GLAZING OF ICE IN WEST CENTRAL WISCONSIN INTO THE AFTERNOON... .Freezing drizzle will continue into the afternoon in western Wisconsin. A band of snow currently working across central Minnesota will bring an end to the freezing precipitation as it moves through this afternoon. Minor ice accumulations are expected, but a light glazing of ice is occurring, which is leading to slippery roads and sidewalks, especially if they are untreated. WIZ015-016-025-027-028-072100- /O.EXT.KMPX.ZR.Y.0002.000000T0000Z-170207T2100Z/ Barron-Rusk-Dunn-Chippewa-Eau Claire- Including the cities of Rice Lake, Ladysmith, Menomonie, Chippewa Falls, and Eau Claire 1157 AM CST Tue Feb 7 2017 ...FREEZING RAIN ADVISORY NOW IN EFFECT UNTIL 3 PM CST THIS AFTERNOON... * Freezing drizzle continuing through 3 pm. * Minor ice accumulations, with a glazing expected on untreated surfaces. * The ice will result in difficult travel conditions through the morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A freezing rain advisory means that periods of freezing rain or drizzle will cause travel difficulties. Be prepared for slippery roads. Slow down and use caution while driving. The latest road conditions for the state you are calling from can be obtained by call 5 1 1. && $$
730 WWUS43 KMPX 072105 WSWMPX URGENT - WINTER WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 305 PM CST Tue Feb 7 2017 ...FREEZING RAIN ADVISORY HAS EXPIRED... .The Freezing Rain Advisory has been allowed to expire at 3 PM. Freezing rain has ended across the area. WIZ015-016-025-027-028-072215- /O.EXP.KMPX.ZR.Y.0002.000000T0000Z-170207T2100Z/ Barron-Rusk-Dunn-Chippewa-Eau Claire- Including the cities of Rice Lake, Ladysmith, Menomonie, Chippewa Falls, and Eau Claire 305 PM CST Tue Feb 7 2017 ...FREEZING RAIN ADVISORY HAS EXPIRED... $$
What forecasters said that day
The local office's own words before this freezing rain advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this freezing rain advisory went out at Feb 6, 5:56 AM CST, 8 hours 34 minutes earlier.
Area forecast discussion, Feb 6, 5:56 AM CST, 8 hours 34 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 556 AM CST Mon Feb 6 2017 .UPDATE...For 12z Aviation discussion below && .SHORT TERM...(Today through Tuesday) Issued at 345 AM CST Mon Feb 6 2017 Forecast concerns over the next 36 hours are centered on precipitation chances, types and amounts associated with a broad trough lifting from the Central Plains to the eastern Great Lakes. The main change to the forecast this morning was to delay the onset time of precipitation, given most models indicate it will be after midnight before we see development locally. Prior to the onset of precipitation, today will be mild with highs in the upper 20s to upper 30s. Tonight the surface low is forecast to be centered over Iowa at 06z as a shortwave trough approaches from the northwest. We see weak lift developing by 09z, although the better forcing is displaced to the north closer to the International border. Soundings support liquid precipitation overnight for most of the area followed by a transition to snow on Tuesday. Temperatures will be around freezing in most areas, so there is a threat for freezing rain/drizzle. However, precip amounts appear light at this point given limited moisture. The anticipated worst-case scenario if temperatures end up a bit cooler than currently expected, would be ice accums in the 0.05 to 0.10 range. However, not confident low temperatures will be as cold as some of the models indicate, or that we will see enough saturation to produce those precip values, so have held off on a freezing rain advisory. Regarding snow accumulations, expect 0.5-1.5 inch accums north of Interstate 94 (excluding the TC metro, where trace accums would be more likely). .LONG TERM...(Tuesday night through Sunday) Issued at 345 AM CST Mon Feb 6 2017 Past Tuesday, there is very little chance of widespread precipitation as the predominate pattern will keep the general storm systems well north or south of the MPX CWA. Temperatures will be coldest Wednesday/Thursday as the core of coldest air mass this week moves across the region. Based on upstream observations, and conditions in northwest Canada, temperatures will average 5 to 15 degrees below normal. This cold air mass will be short lived as the upper trough moves east, and a predominately quasi-zonal flow resides across most of the Upper Midwest through next weekend. The onset of the warmer air mass Thursday night/Friday may lead to some light snow or flurries. However, the depth and strength remains shallow/weak, so I don't anticipate anything significant. By this weekend, a strong jet stream bisects the nation as an upper level low forms in the desert southwest. This type of pattern may lead to a significant storm system across the mid section of the nation next week. Current weather models have the bulk of the rain/snow across the Midwest/Ohio Valley, but any shift or buckle in this jet may lead to unsettled conditions for the Upper Midwest. Due to the predominately quasi-zonal flow, and the mean trough holding east of the Great Lakes, temperatures for the Upper Midwest will likely average above normal. This trend is also indicated by the longer term models GEFS/NAEFS which keep the coldest air north and northeast into eastern Canadian, with a significant upper ridge building over the Rockies next week. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) Issued at 557 AM CST Mon Feb 6 2017 VFR conditions to start the period but MVFR ceilings will become prevalent this afternoon as stratus associated with the approaching trough expands into the area. Have leaned toward the GFS MOS guidance for timing as the NAM seems a bit too aggressive saturating the low layers (i.e. it has MVFR cigs right out of the gates at 12z). Have slowed down the precipitation onset by a few hours, but still expect light precip/freezing precip to develop tonight and persist Tuesday, with snow mixing in at northern sites (KAXN-KSTC). A light glazing of untreated pavement is possible, with total ice accumulation around 0.05 inches. East/southeast winds around 4-7kts back to the north/northeast by Tuesday morning. KMSP... Cigs are expected to lower to MVFR this afternoon, with light precip developing tonight. Think onset will be a tad later than previously expected, and have slowed the timing to 05z. Surface temps will be right around the freezing mark, but currently think they will be warm enough for liquid at onset, with freezing drizzle becoming more possible toward daybreak. /OUTLOOK FOR KMSP/ TUE...IFR/MVFR. -SN/FZDZ likely. Winds NE 5-10 kts bcmg NW 15-30 kts. WED...VFR. Winds NW 10-15 kts. THU...VFR. Winds SW 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...LS LONG TERM...JLT AVIATION...LS
Hazardous weather outlook, Feb 6, 1:49 PM CST, 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 149 PM CST MON FEB 6 2017 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 072000- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 149 PM CST MON FEB 6 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT FREEZING DRIZZLE IS POSSIBLE LATE TONIGHT INTO TUESDAY ACROSS EASTERN MINNESOTA INTO WEST CENTRAL WISCONSIN. LIGHT ICE ACCUMULATIONS MAY OCCUR...ESPECIALLY ON UNTREATED ROADS AND PAVED SURFACES. MOTORISTS SHOULD EXPECT A SLOW MORNING COMMUTE ACROSS PARTS OF EAST CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY LIGHT FREEZING PRECIPITATION WILL CONTINUE TO BE POSSIBLE ON TUESDAY MORNING OVER EAST CENTRAL MINNESOTA...AND GENERALLY ALONG AND SOUTH OF INTERSTATE 94...WITH A CONTINUED THREAT FOR LIGHT GLAZING. TO THE NORTH...PRIMARILY SNOW IS EXPECTED WITH ACCUMULATIONS UNDER 2 INCHES. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
Nearby
Freezing Rain Advisories in Minnesota, 2017Freezing Rain Advisories in Wisconsin, 2017Every freezing rain advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.